The interstitial granulomatous drug reaction: A distinctive clinical and pathological entity
Lymphoma, T-Cell, Cutaneous
We present 20 patients in whom drug therapy was associated with interstitial histiocytic infiltrates with variable degeneration of collagen and elastic fibers mimicking early lesions of granuloma annulare (GA). Most patients had a reproducible clinical presentation comprising erythematous-to-violaceous, nonpruritic plaques, often with an annular pattern, predominantly involving inner aspects of the arms, medial thighs and intertriginous areas. The most frequent clinical differential diagnoses included cutaneous T cell lymphoma, erythema annulare centrifigum (EAC), GA, and lupus erythematosus. A drug reaction was suspected in only 3 cases. The implicated drug classes included calcium channel blockers, angiotensin converting enzyme inhibitors, beta-blockers, lipid-lowering agents, antihistamines, anticonvulsants and antidepressants. Patients were often on two or more of these drugs; all have been associated with pseudolymphomatous infiltrates of the skin, the presumptive basis of which is iatrogenic pertubation of immune function. The defining histomorphology was diffuse infiltration of the interstitium by lymphocytes and histiocytes with piecemeal fragmentation of collagen and elastic fibers in concert with a vacuolar interface dermatitis. Ten cases showed intermediate and transformed lymphocytes with hyperchromatic convoluted nuclei disposed interstitially within the dermis or along the dermoepiderma junction with variable epidermotropism. In the 15 patients who discontinued the implicated drug, lesional resolution occurred. We propose the designations interstitial granulomatous drug reaction for this novel cutaneous reaction pattern.